Hail, Fulton
- When
- May 2, 5:39 AM CST
- Where
- Fulton County, Cayce
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -89.033
A thunderstorm became severe over Fulton County, producing nickel size hail at Cayce. The storm tracked east-southeast across the southernmost part of Graves County before crossing into Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm became severe over Fulton County, producing nickel size hail at Cayce. The storm tracked east-southeast across the southernmost part of Graves County before crossing into Tennessee. Half-dollar size hail fell about half a mile north of the Tennessee state line on Highway 129.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:25 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 225 AM CDT FRI MAY 2 2003 ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850 MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL /PER MESO DISCUSSION 678 FROM SPC/. SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT 06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING ONLY SMALL TEMP RECOVERIES TODAY. FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./ EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM. STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE 850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY. .PAH...NONE. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 615 AM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND EXTREME SOUTHERN ILLINOIS THIS MORNING. THE STORMS WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. SOME OF THE STORMS WILL PRODUCE SMALL HAIL. THE STORMS ARE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS OUR REGION EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND AND EARLY NEXT WEEK. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST OVER SOUTHEAST MISSOURI SATURDAY NIGHT. A GREATER RISK OF SEVERE THUNDERSTORMS WILL SPREAD OVER THE ENTIRE AREA SUNDAY INTO MONDAY. AREAS OF HEAVY RAINFALL COULD RESULT IN A LOCALIZED FLOODING THREAT...AS WELL. A FAIRLY INTENSE STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE PLAINS STATES SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CHECK LATER OUTLOOKS FOR THE RISK OF SEVERE WEATHER SATURDAY NIGHT...AND ESPECIALLY SUNDAY THROUGH MONDAY. YORK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 AM SCOTT CITY MO 1.00 INCH HAIL
05/02/03 SCOTT REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0406 AM GRASSY MO 0.75 INCH HAIL
05/02/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM 3S MARBLE HILL MO 0.88 INCH HAIL
05/02/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY EM DIRECTOR. SOME
OF THE HAIL WAS 0.75 INCH
IN DIAMETER.ILZ088>094-KYZ001>013-015>017-020>022-MOZ076-086-087-100-107>112-114- 021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 538 AM CDT FRI MAY 2 2003 ...STRONG STORMS MOVING ACROSS THE QUAD STATE REGION THIS MORNING... STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE RUMBLING ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS MORNING. SOME OF THE STORMS HAVE HAD HISTORY OF PRODUCING DIME TO NICKEL SIZE HAIL AS THEY MOVED OVER SOUTHEAST MISSOURI BETWEEN 330 AM AND 430 AM. IN ADDITION...FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. AT 525 AM...THE THUNDERSTORMS HAD FORMED INTO AN WEST TO EAST LINE... STRETCHING FROM CLUBB AND ADVANCE MISSOURI...ONWARD TO CAIRO ILLINOIS...PADUCAH AND ELKTON KENTUCKY. THE STORMS WERE MOVING EAST BETWEEN 30 AND 35 MPH. THROUGH 7AM...LOOK FOR THE LEADING EDGE OF THESE THUNDERSTORMS TO MOVE ALONG THE MISSISSIPPI RIVER...EAST OF PERRYVILLE MISSOURI... AND ONWARD TO VIENNA ILLINOIS...MARION AND GREENVILLE KENTUCKY. PERSONS TRAVELING TO WORK OR SCHOOL THIS MORNING SHOULD BE WATCHFUL FOR THESE STORMS...AS THEY COULD PRODUCE DAMAGING HAIL AND WINDS. LOCALIZED FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS MAY BE ALSO POSSIBLE AS SOME OF THE THUNDERSTORMS MOVE ACROSS THE SAME AREAS. HOURLY RAINFALL AMOUNTS NEAR AN INCH WILL BE LIKELY FROM BELL CITY MISSOURI...EAST TO CAIRO ILLINOIS AND REIDLAND KENTUCKY THROUGH 7 AM. SMITH
KYZ001-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 631 AM CDT FRI MAY 2 2003 ...HAIL UP TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH 7 AM IN FULTON COUNTY KENTUCKY... AT 630 AM...A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO DIME SIZE WAS LOCATED JUST WEST OF CAYCE...MOVING SOUTHEAST AROUND 20 MPH. THIS STORM SHOULD MOVE OVER CAYCE BY 635 AM...REACHING FULTON BY 7 AM. PERSONS TRAVELING THROUGH FULTON COUNTY KENTUCKY SHOULD BE WATCHFUL FOR HAIL AND HEAVY RAIN. SMITH
The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 11:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351581, 5351582.